Georgia, 2006

Tropical Storm in Georgia, August 30 to 31, 2006

August 30 to 31, 2006 · NWS CHS · 10 events in 10 counties and zones

Tropical Depression Ernesto moved off the east central Florida coast late on August 30 and strengthened back to a Tropical Storm early on August 31st off the southeast Georgia coast. Ernesto strengthened into a strong tropical storm during the afternoon of August 31 as it moved north and northeast paralleling the GA/SC coast.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Tropical Depression Ernesto moved off the east central Florida coast late on August 30 and strengthened back to a Tropical Storm early on August 31st off the southeast Georgia coast. Ernesto strengthened into a strong tropical storm during the afternoon of August 31 as it moved north and northeast paralleling the GA/SC coast. At is closest location, the center of the storm was 70 miles east of Charleston. Most of the effects were felt over the Atlantic waters where winds gusted well over tropical storm force. Peak winds reported inland over southeas GA were 15 to 25 mph. Storm surge was minimal with no major impact to the beaches. Light to moderate rainfall was seen mainly along the coast with rain totals less than one inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 30, 4:35 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 30, 4:35 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
535 AM EDT WED AUG 30 2006

.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
00Z/06Z ANALYSIS SHOWED DEEP MOISTURE PROFILES OF 2 DIFFERENT
NATURES REGIONALLY WITH A DEEP TROPICAL AIR MASS FROM CENTRAL
FLORIDA SOUTH AND A LATE SUMMER/DEEP CONVECTION AIR MASS ANCHORED
OVER GEORGIA AND THE CAROLINAS. THINGS WILL BE CHANGING TODAY WITH
THE APPROACH OF TS ERNESTO FROM THE S AND THE STALLING OF THE
UPSTREAM BACKDOOR SFC FRONT ALONG THE VA/NC BORDER. GIVEN THE
GENERAL FORECAST TRAJECTORY OF THE TROPICAL SYSTEM OFF THE N CENTRAL
FLORIDA COAST THIS EVENING INTO THE MID/UPPER SOUTH CAROLINA COAST
LATE THU...THE DEMARCATION OF AIR MASSES THRU OUR CWFA SHOULD BECOME
WELL DEFINED. A HYBRID AIR MASS BETWEEN DEEP CONVECTION AND TROPICAL
SHOULD BECOME ESTABLISHED NEAR A CORRIDOR NOT FAR FROM INTERSTATE 95
IN SOUTH CAROLINA DURING THE DAY THU.

WITH UPPER LEVEL SW SHEAR AND NNE STORM MOTION AND THIS HYBRID
GRADIENT...IT LOOKS THAT THE LOCATIONS ALONG AND TO THE E OF THE
CENTER OF ERNESTO WILL BEAR THE MOST SIGNIFICANT WINDS AND HEAVY
RNFL...A MORE TYPICAL PATTERN FOR A GULF STREAM STORM. WE CONTINUE
TO ADVERTISE FAIRLY SUBSTANTIAL QPF/WIND GRADIENTS FOR THESE REASONS.

GENERAL TIMING AND TRACK OF ERNESTO REMAINS PERSISTENT THIS MORNING
BUT JUST A SMALL EASTWARD DEVIATION OF THE TRACK WOULD SHIFT
OUR WORSE CONDITIONS INTO OUR FAR NE CHARLESTON COUNTY OR BEYOND.
IN THE EDISTO TO MCCLELLANVILLE CORRIDOR...THE FORECAST IS AT ITS
MOST DIFFICULT. LATEST NHC GUIDANCE SUGGESTS MAKING LITTLE CHANGE
TO THE PREVIOUS FORECAST. IT WILL BE INTERESTING TO SEE HOW ERNESTO
RESPONDS TO WEST WALL OF THE GULF STREAM FOR INTENSIFICATION
PURPOSES. PERSONS IN OUR COASTAL SOUTH CAROLINA REGION NEED TO
REMAIN EXTREMELY VIGILANT UNTIL THE SYSTEM IS PAST.

WE MAINTAINED SMALLISH POPS ON FRI AND ADDED A FEW SHOWERS AND TSTMS
OVER THE COASTAL WATERS FRI NIGHT. SFC TROF AXIS IN PLACE...SO A
BIT OF THIS ACTIVITY COULD TOUCH IMMEDIATE COASTAL AREAS. LATER
SHIFTS CAN INVESTIGATE.

FINALLY...ONE LAST NOTE ON THE FIRST PERIOD. IT IS GOING TO ANOTHER
HOT AND VERY HUMID DAY MOST AREAS TODAY. WE ARE GOING TO MENTION
HEAT INDICES BRIEFLY NEAR 105 THIS AFTERNOON IN SOME ZONE GROUPS
AWAY FROM THE COAST.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A WEAK SFC PRES PATTERN IN THE WAKE OF ERNESTO WITH THE LOOK OF
A LINGERING WEAK TROF. MOSTLY DIURNAL CONVECTIVE PATTERN TO RESUME
WITH MAINLY SLGT CHC POPS ANTICIPATED. GFS HINTS THAT SOME ATLC
MOISTURE MAY CONVERGE ALONG THE SOUTH CAROLINA COAST EARLY NEXT
WEEK...BUT WILL NOT TINKER WITH POPS AT THIS STAGE.

&&

.MARINE...
INCOMING TS ERNESTO WILL BE THE MAIN PLAYER IN THIS CWF
ISSUANCE...WHICH WILL BE HELD OFF UNTIL AFTER THE OFFICIAL NHC
FORECAST IS ISSUED AT 5 AM. BEFORE ERNESTO...STRONG S-SW FLOW WILL
REMAIN IN PLACE THRU TNGT WITH A DECENT PRES GRADIENT MAINTAINING
ITSELF OVR THE WATERS BETWEEN OFFSHORE HIGH PRES AND A FNTL BNDRY
WELL INLAND. CONDS DETERIORATE STRONGLY LATE TNGT INTO TMRW AS
ERNESTO APCHS. CONDS IMPROVE TMRW NGT INTO FRI AS A WEAK SFC FNTL
BNDRY WILL REMAIN IN PLACE IN ERNESTO/S WAKE. EVEN SO...ANY PRES
GRAD LEFT BEHIND WILL BE WEAK SUCH THAT BY THE WEEKEND WIND SPEEDS
WILL BE AOB 15 KT AND SEAS AOB 4 FT.

&&

.AVIATION...
WILL MAINTAIN VFR CONDS THROUGHOUT THE 30/06Z TAFS BUT AM CONCERNED
AT THE TAIL END OF THE TAF PERIOD WITH POSSIBLE INCOMING BANDS OF
SHOWERS. MIDLVL SCT CLOUDS WILL PREVAIL THRU THIS MRNG AND
AFTN...AND THERE IS THE POSSIBILITY OF A FEW TCU OR CB POP-UPS
DURG THE DAY TDA. PRECIP CHCS ARE LOW BUT BEING UNSURE OF TIMING
AND LOCATION OF TSTMS...WILL INCLUDE CB/S FOR THIS AFTN AND EVE.
AFTER DARK...CLOUDS WILL LIKELY THICKEN AND MAY SEE A FEW BANDS OF
SHWRS. DO NOT FEEL VSBYS/CIGS WILL BE REDUCED BELOW VFR ATTM...
BUT LATER TAF ISSUANCES WILL NEED TO ADDRESS THE INCOMING EFFECTS
OF TS ERNESTO.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TROPICAL STORM WARNING FOR GAZ116>119-138>141 UNTIL 10 PM
     MONDAY.
SC...HURRICANE WATCH FOR SCZ043-047>051 UNTIL 10 PM MONDAY.
  ...INLAND TROPICAL STORM WATCH FOR SCZ044-045 UNTIL 11 PM
     THURSDAY.
MARINE...HURRICANE WATCH FOR AMZ33-350-352.
         TROPICAL STORM WARNING AMZ354-374.

&&

24/JPC
Hazardous weather outlook, Aug 30, 5:45 AM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
645 AM EDT WED AUG 30 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-311000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
645 AM EDT WED AUG 30 2006

...HURRICANE WATCH REMAINS IN EFFECT FROM NORTH OF SAVANNAH TO THE
SOUTH SANTEE RIVER ENTRANCE...

...A TROPICAL STORM WARNING IS NOW IN EFFECT FROM THE ALTAMAHA SOUND
TO SAVANNAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.HEAVY RAIN...AS TROPICAL STORM ERNESTO NEARS FROM THE SOUTH
TONIGHT...HEAVY RAINFALL IS EXPECTED SPREAD NORTHWARD ALONG COASTAL
SECTIONS OF SOUTHEAST GEORGIA AND SOUTHERN SOUTH CAROLINA. MINOR
TEMPORARY FLOODING OF ROADS AND LOW LYING AREAS ARE POSSIBLY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.TROPICAL WEATHER...THE LATEST FORECAST FROM THE NATIONAL HURRICANE
CENTER MOVES ERNESTO ACROSS FLORIDA TO A POSITION OFF THE GEORGIA
COAST THURSDAY MORNING...AND THEN TO A POINT NEAR GEORGETOWN SOUTH
CAROLINA EARLY THURSDAY EVENING. ON THIS TRACK...TROPICAL STORM
CONDITIONS ARE POSSIBLE ACROSS THE EASTERN PORTIONS OF SOUTHERN
SOUTH CAROLINA AND COASTAL SOUTHEAST GEORGIA WITH A SLIGHT
POSSIBILITY OF MINIMAL HURRICANE CONDITIONS MAINLY IN CHARLESTON
COUNTY IF THE STORM STRENGTHENS FURTHER. PLEASE REFER TO THE
TROPICAL STORM LOCAL STATEMENT FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 tropical storm. Local standard time, as filed.

Tropical Storm, Coastal Bryan

When
August 30, 7:00 AM EST to August 31, 8:00 PM EST
Where
Coastal Bryan forecast zone
Reported by
NWS STORM SURVEY

Tropical Storm, Coastal Chatham

When
August 30, 7:00 AM EST to August 31, 8:00 PM EST
Where
Coastal Chatham forecast zone
Reported by
NWS STORM SURVEY

Tropical Storm, Coastal Liberty

When
August 30, 7:00 AM EST to August 31, 8:00 PM EST
Where
Coastal Liberty forecast zone
Reported by
NWS STORM SURVEY

Tropical Storm, Coastal McIntosh

When
August 30, 7:00 AM EST to August 31, 8:00 PM EST
Where
Coastal McIntosh forecast zone
Reported by
NWS STORM SURVEY

Tropical Storm, Effingham

When
August 30, 7:00 AM EST to August 31, 8:00 PM EST
Where
Effingham forecast zone
Reported by
NWS STORM SURVEY
Coordinates
32.367, -81.341 (the zone’s center; the record gives no point)

Tropical Storm, Inland Bryan

When
August 30, 7:00 AM EST to August 31, 8:00 PM EST
Where
Inland Bryan forecast zone
Reported by
NWS STORM SURVEY

Tropical Storm, Inland Chatham

When
August 30, 7:00 AM EST to August 31, 8:00 PM EST
Where
Inland Chatham forecast zone
Reported by
NWS STORM SURVEY

Tropical Storm, Inland Liberty

When
August 30, 7:00 AM EST to August 31, 8:00 PM EST
Where
Inland Liberty forecast zone
Reported by
NWS STORM SURVEY

Tropical Storm, Inland McIntosh

When
August 30, 7:00 AM EST to August 31, 8:00 PM EST
Where
Inland McIntosh forecast zone
Reported by
NWS STORM SURVEY

Tropical Storm, Long

When
August 30, 7:00 AM EST to August 31, 8:00 PM EST
Where
Long forecast zone
Reported by
NWS STORM SURVEY
Coordinates
31.753, -81.746 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, August 2006The 2006 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527722, 5527723, 5527724, 5527725, 5527726, 5527727, 5527728, 5527729, 5527730, 5527731.